Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Pharmacol Exp Ther. 1999 May;289(2):695-702.

Inhibition of isoniazid-induced hepatotoxicity in rabbits by pretreatment with an amidase inhibitor.

Author information

  • 1Department of Pharmacology and Therapeutics, Faculty of Medicine, University of British Columbia, Vancouver British Columbia, Canada.

Abstract

Isoniazid (INH), a widely used drug in the prophylaxis and treatment of tuberculosis, is associated with a 1 to 2% risk of severe and potentially fatal hepatotoxicity. There is evidence that the INH metabolite hydrazine plays an important role in the mechanism of this toxicity. Metabolism of INH leads to the production of hydrazine via both direct and indirect pathways. In both cases, the activity of an INH amidase is required to hydrolyze an amide bond. In the present study, using a model of INH-induced hepatotoxicity in rabbits, pretreatment of rabbits with the amidase inhibitor bis-p-nitrophenyl phosphate 30 min before injection of INH inhibited the formation of INH-derived hydrazine and decreased measures of hepatocellular damage, hepatic triglyceride accumulation, and hypertriglyceridemia. Bis-p-nitrophenyl phosphate also potently inhibited the production of hydrazine from INH in in vitro microsomal incubations (IC50 2 microM). Although hepatic glutathione stores are decreased, they are not depleted in animals with INH-induced hepatotoxicity. Significant effects on hepatic microsomal cytochrome P-450 1A1/2 and cytochrome P-450 2E1 activities suggest that these isozymes may be involved in the mechanism of the toxicity. In conclusion, this study demonstrates the importance of amidase activity in this rabbit model of hepatotoxicity and provides additional evidence in support of the role of hydrazine in the mechanism of INH-induced hepatotoxicity.

PMID:
10215642
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk